Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 118, NWS Cleveland, OH

July 2, 2019Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 2, 2019, 8:30 PM EDT for Knox County, Morrow County, Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 8:30 PM EDT (00:30 UTC)
Expired
Jul 2, 2019, 9:30 PM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 130 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:27 PM EDTTSTM WND DMG1 Se Martinsburg, OH10 INCH TREE BRANCH DOWN NEAR MARTINSBURG VIA SOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS51 KCLE 030030
SVRCLE
OHC083-117-030145-
/O.NEW.KCLE.SV.W.0118.190703T0030Z-190703T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
830 PM EDT Tue Jul 2 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Morrow County in north central Ohio...
  Knox County in north central Ohio...

* Until 945 PM EDT.

* At 830 PM EDT, severe thunderstorms were located along a line
  extending from near Chesterville to near Delaware, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mount Vernon, Mount Gilead, Fredericktown, Gambier, Utica,
  Cardington, Centerburg, Ashley, Danville, Chesterville, Sparta,
  Waterford, Marengo, Fulton, Martinsburg and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
      4036 8293 4041 8292 4042 8297 4060 8276
      4057 8262 4055 8262 4055 8256 4046 8218
      4024 8220
TIME...MOT...LOC 0030Z 288DEG 23KT 4053 8274 4032 8298 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
2 follow-up statements
530 
WWUS51 KCLE 030102
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
902 PM EDT Tue Jul 2 2019

OHC117-030111-
/O.CAN.KCLE.SV.W.0118.000000T0000Z-190703T0145Z/
Morrow OH-
902 PM EDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORROW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4024 8248 4027 8248 4028 8274 4035 8275
      4034 8265 4036 8264 4055 8264 4055 8256
      4046 8218 4024 8220
TIME...MOT...LOC 0101Z 270DEG 23KT 4043 8251 4027 8270 

$$

OHC083-030145-
/O.CON.KCLE.SV.W.0118.000000T0000Z-190703T0145Z/
Knox OH-
902 PM EDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR KNOX COUNTY...

At 901 PM EDT, severe thunderstorms were located along a line
extending from near Mount Vernon to near Centerburg, moving east at
25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
Waterford, Martinsburg and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4028 8274 4035 8275
      4034 8265 4036 8264 4055 8264 4055 8256
      4046 8218 4024 8220
TIME...MOT...LOC 0101Z 270DEG 23KT 4043 8251 4027 8270 

HAIL...0.75IN
WIND...60MPH
 
$$

Griffin
248 
WWUS51 KCLE 030130
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
930 PM EDT Tue Jul 2 2019

OHC083-030140-
/O.CAN.KCLE.SV.W.0118.000000T0000Z-190703T0145Z/
Knox OH-
930 PM EDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4024 8248 4027 8248 4028 8274 4035 8275
      4034 8265 4036 8264 4055 8264 4055 8256
      4046 8218 4024 8220
TIME...MOT...LOC 0129Z 288DEG 23KT 4037 8229 4021 8248 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:18 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 7:18 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
718 PM EDT Tue Jul 2 2019

...00z Aviation Forecast Update...

.SYNOPSIS...
A stationary front will linger near Lake Erie through Thursday
as high pressure remains centered over the upper Ohio valley.
The high will move to the Mid Atlantic coast by Friday, as a
cold front moves southeast through the Great Lakes and into the
Ohio valley by Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Severe storms were a little more rowdy and out of control this
afternoon thanks to an inverted upper air sounding profile which
was primed for damaging downburst winds. This convection is
slowly decreasing this evening but will remain scattered showers
and storms through at least sunset or 03z or so. No other
changes were made to the ongoing forecast.

Previous discussion...
Scattered convection will continue across the area this
afternoon into the evening hours. Coverage should peak early
this evening before a brief lull around 00Z. Hi-res guidance
continues to indicated additional convection developing upstream
or over the area after 00Z, moving south across the area
through the early overnight hours. Severe thunderstorms
potential should be confined to this afternoon/evening with peak
heating/maximized instability.

Composite outflow/synoptic boundary will be somewhere across
the area on Wednesday. Expecting a similar setup to today, as
daytime destabilization promotes scattered convection developing
as the day progresses. SPC has focused the Day 2 outlook to the
southern half of the area, with a marginal risk for damaging
winds, fairly similar to today. Coverage should diurnally wane
after sunset through Tuesday night. Highs tomorrow may be a few
degrees cooler than today, but still hot and humid. Lows will be
in the upper 60s to low 70s tonight and tomorrow night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
No major changes to the forecast for the end of the week, with
high pressure over the eastern US, bringing hot and humid
conditions and continued scattered shower/thunderstorm chances.
These will be driven mainly by daytime heating, with peak
coverage during the afternoon/evening hours. Highs will be in
the mid/upper 80s with lows around 70.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cold front will push southeast across the area early Saturday,
with shower/thunderstorms possible through the day. High
pressure will build southeast across the Great Lakes region
Saturday night through the first half of next week, keeping
conditions generally dry and slightly cooler to end the
weekend, with general warming trend through midweek as the high
shifts east of the region. There may be some instability driven
showers/storms by Tuesday with moisture return into the area.
Highs Saturday will be in the mid 80s. Highs will be in the low
80s Sunday, but will return to the mid 80s by Tuesday.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Scattered strong to severe convection is slowly decreasing this
evening and most of the convection should be gone by sunset or
shortly after. Have carried VCTS for some of the TAF locations
for this potential through the mid evening. Mainly VFR
conditions are expected now through the next 24 to 30 hours with
the exception of brief MVFR around any evening convection. Also
winds may be gusty and erratic near evening convection. Winds
will prevail from the southwest to westerly 5 to 10 knots now
through tomorrow.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop through Saturday.

&&

.MARINE...
Generally quiet conditions expected on the lake through the
holiday weekend. Southwest winds will diminish into this
evening, and will be light and variable through Wednesday as a
stationary front lingers near the lake. The front will lift
north of the lake Thursday, with southerly winds returning to
the lake by Friday. A cold front will finally cross the lake by
Saturday, with generally northerly winds through the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Greenawalt
LONG TERM...Greenawalt/Saunders
AVIATION...Griffin/Saunders
MARINE...Greenawalt/Saunders
Hazardous weather outlook, Jul 2, 4:14 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
414 AM EDT Tue Jul 2 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
414 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is the possibility that a few thunderstorms could reach severe
criteria today. The main threat will be strong damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 8:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 ESE MARSHALLVILLE     40.89N 81.69W
07/02/2019                   WAYNE              OH   PUBLIC

            LARGE TREE FELL ONTO HOUSE WITH MINOR
            DAMAGE. PICTURE SENT IN ON FACEBOOK.

&&

MG
Local storm report, Jul 2, 8:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     ELMORE                  41.47N 83.29W
07/02/2019                   OTTAWA             OH   PUBLIC

            SEVERAL LARGE TREES BLOWN DOWN AROUND
            ELMORE. PICTURES OF WIND DAMAGE FROM
            FACEBOOK.

&&

MG
Local storm report, Jul 2, 8:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     3 ESE WOOSTER           40.81N 81.88W
07/02/2019                   WAYNE              OH   PUBLIC

            LARGE TREE FELL ON TO A CAR IN THE STREET.
            NO INJURIES REPORTED. PICTURE FROM SOCIAL
            MEDIA.

&&

MG
Local storm report, Jul 2, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     MILAN                   41.30N 82.60W
07/02/2019                   ERIE               OH   PUBLIC

            SEVERAL BUILDING IN THE DOWNTOWN AREA LOST
            ROOFS OR HAD SIGNIFICANT ROOF DAMAGE.
            PICTURE SENT IN ON FACEBOOK.

&&

MG
Local storm report, Jul 2, 8:24 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     CRESTON                 40.99N 81.89W
07/02/2019                   WAYNE              OH   PUBLIC

            LARGE TREE LIMBS AND BRANCHES DOWN.

&&

RC
Local storm report, Jul 2, 8:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
830 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 SSW CANTON            40.79N 81.38W
07/02/2019                   STARK              OH   PUBLIC

            LARGE TREE SMASHED A CAR IN DRIVEWAY AND ON
            HOUSE. PICTURE FROM SOCIAL MEDIA. NO
            INJURIES REPORTED.

&&

MG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:04 PM EDTSevere Thunderstorm WarningCLEKnox, Marion, Morrow56 min
Jul 2, 8:28 PM EDTAreal Flood AdvisoryCLEMarion6 hr
Jul 2, 8:39 PM EDTSpecial Weather StatementCLEHancock66 min
Jul 2, 9:06 PM EDTSpecial Weather StatementCLEWood24 min
Jul 2, 9:10 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood and 1 more50 min
Jul 2, 9:44 PM EDTSpecial Marine WarningCLE96 min
Jul 2, 9:56 PM EDTSpecial Marine WarningCLE59 min
Jul 2, 9:59 PM EDTSpecial Weather StatementCLECrawford, Huron, Marion, Morrow, Richland, Seneca and 1 more46 min
Jul 2, 10:16 PM EDTSpecial Weather StatementCLECuyahoga, Erie, Lorain44 min
Jul 2, 10:22 PM EDTSevere Thunderstorm WarningCLECuyahoga, Erie, Lorain53 min
Jul 2, 10:47 PM EDTSpecial Weather StatementCLEErie, Lucas3 hr
Jul 2, 11:40 PM EDTAreal Flood AdvisoryCLELorain2 hr
Jul 3, 12:13 AM EDTSpecial Weather StatementCLESeneca47 min
Jul 3, 1:03 AM EDTSpecial Weather StatementCLEHancock57 min
Jul 3, 1:53 AM EDTSpecial Weather StatementCLESeneca52 min
Jul 3, 2:07 AM EDTAreal Flood AdvisoryCLEMarion10 hr
Jul 3, 3:49 AM EDTAreal Flood AdvisoryCLEMorrow10 hr
Jul 3, 5:24 AM EDTAreal Flood AdvisoryCLEKnox6 hr
Jul 3, 4:23 PM EDTRiver Flood WarningCLEMarion20 hr
Jul 3, 5:45 PM EDTAreal Flood AdvisoryCLETrumbull4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.